SJKnight

No Appetite: Is it my meds or anxiety?

7 posts in this topic

Hi all. I hope you can help me or give me some advice.

I quit klonopin and gabapentin (first tapered one and then the other) and since then nothing but constant panic attacks anxiety and no appetite. The reason I stopped these was because I could not eat anything and I wasn't sure which med was the culprit. I recently read that gabapentin can cause loss of appetite and figure this med is the problem. I tapered from 1500mg/day to 600mg. I took 600mg last night and my doc told me I could go ahead and take 300mg tonight and be done with it. He told me that I should take each lowered dose for 3 days until I was down to 600mg. I have one day left and then within 40 hours it should be out of my system.

I've been on gabapentin a few months starting with 600mg and going up slowly but ever since starting I have had trouble eating. I thought it was my anxiety but now I'm not sure.

My current meds are only Effexor and ativan prn. I've tapered everything that wasn't having any significant effect. I know for sure that Effexor works for my depression. I've been on it for probably 15 years and I doubt it's causing my appetite issues.

Thank you.

Share this post


Link to post
Share on other sites

Have you been checked out by a doc, self diagnosis is not effective. What if it is not the meds but a symptom of a serious illness, as loss of appetite often is.

Share this post


Link to post
Share on other sites

I was afraid of that. I did tell my doctor. I've been telling him over and over again but I wasn't sure myself.

I stopped all the meds that were introduced around the time this started but my appetite has not improved.

There's not many medical tests I can endure with my severe anxiety and agoraphobia that's why I was hoping it was the meds or anxiety.

Share this post


Link to post
Share on other sites

Could you tolerate a blood draw ?  That is likely all they need to run the usual suspects for loss of appetite. I always premedicate with a benzo when doing blood draws. It makes the 2 draws every 3 months I have to get a smoother experience. 

Share this post


Link to post
Share on other sites

Its the Gabapentin. Gabapentin is an NK1 receptor antagonist.  Different emetic pathways exist but NK1 appears to be within the final common pathway to regulate vomiting-it effects the stomach.

Share this post


Link to post
Share on other sites

Gabapentin can also cause rapid weight gain. So... 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now

  • Similar Content

    • By phidippus
      My girlfriend has gone as much as 8 days without sleep.  The hospital she stayed at finally had to give her propofol to put her down. Is this normal?
    • By tommy215
      So I am in quite a nasty situation.  Over 3 months ago I was able to kick my addiction to heroin with therapy and Suboxone. Also, I successfully got my bipolar II under control with Lithium ER 900mg and Seroquel XR 300mg.
      For the last 6 weeks I am having fragmented sleep. I am able to fall asleep relatively easily only to wakeup after 2hrs.  I then go back to sleep and from then on I wake up roughly 5 times a night. 
      I've eliminated all caffeine from diet, I don't smoke cigarettes within 2hrs of bed and I don't watch TV or use any other screen before retiring. 
      My addiction specialist has tried me on
      trazadone 150mg--did nothing
      Doxepin 75-150mg--only makes me sleeoy
      Ambien CR (w/ doxepin)--barely any change. I think it slightly improves the quality of sleep in between waking up.
       
      Does anyone have any recommendations for a sleep maintenance medication?  I prone to rapid weight gain from AP's and dont want to double up as I am taking quetiapine already. 
      For what it's worth....my sleep hygiene is very good. I've started exercising in the morning before work.  I work as a credit analyst and sit in front of a computer from 9 to 5.  HOWEVER...my insomnia is causing me to nod off at my desk which is unacceptable. 
      Any tips/ideas/recommendatins are welcome. Mikl_pls I'm looking your way as you are the resident amateur psychopharmacologist. ;-)
    • By TakeAChillPill
      Does anyone else find that the days you take your stimulant, you sleep like baby at night and wake up refreshed?  
      I do!
      I'm so happy that I am finally getting restful and conistent sleep with the help of Adderall.
      I take 10mg IR once in the morning and sometimes I take a second dose around lunch or dinner.  
      I was reading good article abut it.  Let me get the link.  It's from Tuck.com.  If it's accurate information, it seems very informative.  
      https://www.tuck.com/stimulants-and-sleep/
    • By KnickNak
      I know.. I am not the only one who has this fear, some people are afraid of trains , boats etc. I have not been on an airplane in over 15 years, shit prolly more. 
      It's my Mom's 60th Birthday in August, and she wants to go somewhere, my dad took a week off and the only thing that was really stopping us from planning something was our sick dog, which sadly she has passed away 2 weeks ago. 
      I think of being up there and not being able to get out etc and knowing I am up 35k+ feet. I don't know what other drugs I could take, It's already June, and I am already freaking out. Maybe I can convince them to rent an 80 ft RV haha. 
      What would you do??
    • By Isaiah2017
      I'm having a hell of a hard time and experiencing rather weird symptoms. Whether they've anything to do with Mirtazapine (Remeron) is something that I strongly feel but can't quite convince any doctor of.   I was put on 15 mg of it in spring 2015 for depression and a severe insomnia - I hadn't slept an hour like since 25 nights back then! The benefits showed immediately within a day and surprised myself and my family. I would sleep well and be in a very happy and cheerful mood.   Then however, from summer 2016 I developed some strange food intolerances; caffeine, sugar, fruits containing high amounts of fructose, yoghurt, butter and so on. Eating anything of that would cause me jitteriness and insomnia. I steered clear of those foods.   From autumn last year though, a lot of those food intolerances have relented and it changed into intolerance towards medicines and supplements that I was on; the thyroid medicine for hypothyroidism, Vitamin D, Calcium, Vitamin E and could never again tolerate any new medicine or supplement. Symptoms resulting from these are, again, jitters, insomnia and a strange kind of feeling of being struck on the head, like I can't hear anything and the thinking becomes very unclear and blurred. Coupled with this is a weird sensation that if a medicine has any potential side-effect (even physical, such as urine retention), I get it at all costs. So I'm steering clear of the culprits here too.   However, avoiding the culprits doesn't end my misery, it just helps in avoiding a whole new set of symptoms, because since autumn 2016 I'm under constant brainfog anyway, have heart palpitations immediately after every meal (but worst after breakfast), have concentration and focus issues, lead a life without any hobbies, wishes or desires. Nothing excites me, nothing interests me and nothing catches my attention. Leave tasks pending for months (the most unlike me habbit), have badly lost my sense of humour. My sense of humour was something that I literally used to pride on, and friends from around the world would call me to fresh up if they were having a dull day. My mind feels numb, although it isn´t as if it´s the sedating effect of the Mirtazapine because 90% percent of the nights I don´t sleep well, and on a lot of nights I feel as if I´m asleep with an awake mind! Amidst all this, although initially not effected for the first 17 months, but the libido is not non-existent. If I get them at all, my erections are very tiny and hardly last a minute.   The GP who put me on it considered it to be just the effects of anxiety and depression and recommended the doubling of the dose to 30 mg. When I contested that, given that I´ve my doubts of a lot of these issues being brought upon by Mirtazapine itself, she referred me to a psychiatrist. He too strongly denies of Mirtazapine having any hand to play on it and instead thinks it´ll be best to combine it with another antidepressant for day-time.   He put me on Paroxetine, boom, a flood of side-effects! Then changed to Fluoxetine (Prozac) - third day on it and having weird feelings. The heart poundings are one and is in fact making me very depressed and hopeless!